AUSTIN, Texas — The Austin Police Department is investigating after a series of overdoses occurred overnight.
On Friday morning, Austin-Travis County EMS confirmed there were a total of seven incidents in the downtown area, with 12 people taken to hospitals. Two people died on the scene.
ATCEMS said the overdoses all happened between midnight and 7 a.m., and they all appear to be connected from a "medical standpoint." Medics said the signs and symptoms were all similar.
In an update on Saturday morning, the Travis County Office of the Chief Medical Officer said hospital partners had identified the agent as xylazine, an analog of clonidine, an opiate analog.
The medical officer said xylazine is used in veterinary medicine as a sedative and analgesic with muscle relaxant properties. It is also used to cause vomiting. Human studies on the drug were halted because of serious side effects.
Naloxone can be used as an antidote for the drug. The medical officer has advised EMS medics and providers to have adequate stocks of naloxone, airway management and suctioning equipment to help contain the outbreak and prevent further harm to the community.
In a March 8 press conference, ATCEMS Cpt. Darren Noak said first responders are finding they need to use a higher dosage of naloxone to bring those on xylazine back "to a state where they're breathing on their own and their respiratory rate is back to normal."
Police initially believed fentanyl, a synthetic opiate similar to heroin, was involved in a few of the incidents. Fentanyl can be in a pill, powder, patch, solid or liquid form. It can also be lethal in small amounts.
"Investigators are currently working to confirm the drugs involved, the source of those drugs, and any connections between the victims," the APD said. "The community needs to be aware of this public health risk and the dangers associated with the drug fentanyl."
Officials said the patients were all over the age of 18. Sgt. Tracy Gerrish with the APD Homicide Unit said in a Friday afternoon press conference that she believes the two people that died were people experiencing homelessness.
"Going back and looking at stats, it looks like about 20% to 25% of our overdoses are in the people-experiencing-homelessness community. So, this fentanyl reaches all aspects of life and all ages. We had two juveniles last weekend overdose on fentanyl. So it's everywhere and in every community," she said.
Noak said that a total of 13 ambulances and 10 command assets responded to the overdose incidents.
"Most of these patients that we encountered were exhibiting signs and symptoms of opioid overdoses but, then again, there were some that had other signs and symptoms that were not consistent with opioid overdoses," Noak said. "Currently, the office of the chief medical officer is providing a medical advisory to all of our local medical providers."
Gerrish said overdoses have been increasing annually and that there have been about 25 or 30 cases this year so far. She said that, in the past week, police officers have used Narcan in three or four incidents where people were experiencing an overdose.
"We're definitely seeing a lot more overdoses and it is a fentanyl crisis right now," Gerrish said.
Gerrish also said it is possible that the overnight incidents could be attributed to a particular batch of the drug being distributed.
Daniel Comeaux, with the Drug Enforcement Agency (DEA) Houston Division, said these drugs are not bought at the store or prescribed but made illegally and can be sold as counterfeit pills that drug users believe is a pill like Ritalin, Xanax or something else.
"They will make any counterfeit pill to look like a different pill. Whatever the choice of that particular person is ... they'll make them look like anything you might take," Comeaux said.
He added that there has been a rise in counterfeit pills being sold in communities.
"We've seen a rise in them. It's crossing all levels, all races, all ages, economic levels; it's gone across every single one of them," he said. "And we're here to try and stop that. We want to work extremely hard with our partners to detour anyone from taking them."
APD Assistant Chief Jerry Bauzon said the department was working to spread the message to residents and visitors coming to Austin for the festival season regarding the dangers of pills and other counterfeit drugs that may be in the community with deadly side effects.
Both Gerrish and Noak said APD and ATCEMS are prepared for the upcoming SXSW festival.
"I can tell you that with SXSW coming up, police response is going to be to flood the downtown area with narcotics officers, undercover officers who are going to get dealers in and around the downtown area," Gerrish said.
Anyone with information regarding these cases is asked to call APD Homicide or the Organized Crime division at 512-974-8477 (TIPS), or use the Crime Stoppers app. Tips can be submitted anonymously.
PEOPLE ARE ALSO READING: